Leukemia Drug May Cause Pulmonary Arterial Hypertension

PAH seen in patients taking Sprycel

TUESDAY, Oct. 11 (HealthDay News) -- Sprycel (dasatinib), a drug administered to certain leukemia patients, may increase the rare but serious risk of pulmonary arterial hypertension (PAH), according to an Oct. 11 safety announcement from the U.S. Food and Drug Administration.

Since Sprycel's 2006 approval in the United States, 12 cases of PAH in the manufacturer's database have been confirmed, and they were most likely caused by the drug.

There were no fatalities in the reported cases, and some patients improved after discontinuing the drug. Nevertheless, patients on Sprycel who develop symptoms of PAH, which include shortness of breath, fatigue, and swelling of the ankles and legs, are being urged to contact their doctor immediately. Information about the risk of PAH has been added to the Warnings and Precautions section of the drug's label.

According to the FDA, "health care professionals should evaluate patients for signs and symptoms of underlying cardiopulmonary disease prior to starting Sprycel and also during treatment. If PAH is confirmed, Sprycel should be permanently discontinued."

More Information

Copyright © 2011 HealthDay. All rights reserved.

Powered by

jQuery UI Accordion - Default functionality

For life-long learning and continuing professional development, come to Lippincott's NursingCenter.

Nursing Jobs Plus
Featured Jobs
Recommended CE Articles

Debunking Three Rape Myths
Journal of Forensic Nursing, October/December 2014
Expires: 12/31/2016 CE:2.5 $24.95


Drug updates and approvals: 2014 in review
The Nurse Practitioner, 13December 2014
Expires: 12/31/2016 CE:3 $27.95


Can Food Processing Enhance Cancer Protection?
Nutrition Today, September/October 2014
Expires: 10/31/2016 CE:2 $21.95


More CE Articles

Subscribe to Recommended CE

Recommended Nursing Articles Evidence Based Practice Skin Care Network NursingCenter Quick Links What’s Trending Events